Florida, 2012

Hail and Damaging Wind in Florida, May 22, 2012

May 22, 2012 · NWS MLB · 4 events in 1 county or zone

Thunderstorms formed over the central Florida peninsula during the afternoon and moved northeast, eventually interacting with the east coast sea breeze just inland of the coast. Temperatures aloft were cold enough for thunderstorms to produce large hail and strong winds near the Saint Lucie County coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Thunderstorms formed over the central Florida peninsula during the afternoon and moved northeast, eventually interacting with the east coast sea breeze just inland of the coast. Temperatures aloft were cold enough for thunderstorms to produce large hail and strong winds near the Saint Lucie County coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 22, 8:45 AM EST, 5 hours 12 minutes earlier.

Area forecast discussion, May 22, 8:45 AM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
945 AM EDT TUE MAY 22 2012

.DISCUSSION...

...ISOLATED STRONG TO SEVERE STORMS THIS AFTERNOON/EVENING...

CURRENT-TODAY...WATER VAPOR IMAGERY AND MORNING SOUNDINGS SHOW DEEP
LAYER DRY AIR ACROSS THE CENTRAL PENINSULA WITH A BAND OF MOISTURE
MOVING ACROSS NORTH FLORIDA AND NORTHEAST GULF...AHEAD OF SHORTWAVE
TROUGH.  TEMPS ALOFT ARE COLD FOR LATE MAY WITH 500MB READINGS AT
MINUS 12 TO 13 CELSIUS.  LOW LEVEL RIDGE ACROSS SOUTH FLORIDA IS
PROVIDING A SOUTH TO SOUTHWEST WIND FLOW.

EXPECT CONVECTION TO INITIATE TO OUR NORTH THIS AFTERNOON AND SEND A
BOUNDARY INTO OUR NORTHERN SECTIONS...WHICH WOULD INTERACT WITH THE
EAST COAST SEA BREEZE TO GET STORMS GOING LOCALLY. STORMS SHOULD
BUILD SOUTHWARD TOWARDS CENTRAL SECTIONS.  THIS SHOULD BE QUITE LATE
IN THE DAY THOUGH DUE TO THE LACK OF DEEP MOISTURE.

ALSO SOME STORMS SHOULD DEVELOP IN THE SOUTH DUE TO EAST COAST SEA
BREEZE AND LAKE OKEECHOBEE BOUNDARY INTERACTION.  SOME OUTFLOW
BOUNDARIES MAY ALSO MOVE NORTHWARD FROM THIS CONVECTION TOWARDS
CENTRAL SECTIONS.

NORMALLY WE WOULD BE ANTICIPATING A VERY ACTIVE AFTERNOON/EVENING
WITH STORMS ZIPPERING DOWN FROM THE NORTH AND NUMEROUS BOUNDARY
INTERACTIONS OCCURRING IN CENTRAL SECTIONS LATE IN THE DAY.  BUT THE
LACK OF DEEP MOISTURE WILL KEEP STORM COVERAGE ISOLATED.

HOWEVER...EXPECT A FEW STRONG-SEVERE STORMS WITH LARGE HAIL AND
GUSTY WINDS.

WILL NOT CHANGE THE CURRENT GRIDS MUCH AS LOW POPS EVERYWHERE ARE
SUFFICIENT.  THE HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED TO
MENTION ISOLATED SEVERE STORMS AND MARINE THREATS.

&&

.AVIATION...
AGREE WITH PREVIOUS DISCUSSION WHICH CALLED FOR VFR MOST OF THE
PERIOD. AFTERNOON/EVENING STORM COVERAGE WILL BE LOW SO CANNOT
INCLUDE TEMPO GROUPS OR VICINITY THUNDER YET.  THAT BEING SAID...IF
ANY STORM AFFECTS A TERMINAL TODAY...IT COULD HAVE A HIGH
IMPACT...PRODUCING SEVERE WIND GUSTS TO 50 KNOTS AND LARGE HAIL.  IT
APPEARS THAT CONDITIONS ARE DRY ENOUGH TO ALLOW FOR STORM FORMATION
ONLY WHERE THERE ARE STRONG BOUNDARY INTERACTIONS...PROBABLY CLOSE
TO THE EAST COAST...BUT INTERIOR TERMINALS SHOULD AT LEAST
EXPERIENCE GUSTY OUTFLOW BOUNDARIES TO STABILIZE THE ENVIRONMENT
(SINCE MAX TEMPS WILL BE IN THE LOWER 90S).

&&

.MARINE...
TODAY-TONIGHT...SOUTH/SOUTHWEST FLOW TODAY AROUND 10 KNOTS.  AN
EVENING SOUTHEAST/SOUTH WIND SURGE IS SHOWN BY BOTH THE GFS/NAM TO
AROUND 15 KNOTS.  THIS PROBABLY INDICATES RATHER STRONG SEA BREEZE
CONVERGENCE WILL PERSIST WELL AFTER PEAK HEATING...WHICH WILL ALLOW
FOR ISOLATED STORMS TO OCCUR EVEN AFTER SUNSET.

BOATERS WILL REALLY NEED TO MONITOR THE LATEST WEATHER LATE IN THE
AFTERNOON AND INTO THE EVENING FOR POSSIBLE MARINE WARNINGS.
ISOLATED BOUNDARY GENERATED STORMS OVER THE MAINLAND ARE EXPECTED TO
PUSH ACROSS THE COAST.

ESPECIALLY OF NOTE...STRONG GUSTY WINDS COULD OCCUR WELL OUT AHEAD
OF THE HEAVY RAIN AND LIGHTNING.  BOAT CAPSIZINGS HAVE OCCURRED IN
THE PAST WHEN CONDITIONS WERE SIMILAR (DRY ENVIRONMENT/COLD ALOFT
BUT STORMS WERE STILL ABLE TO FORM).

&&

.FIRE WEATHER...
TODAY...MOS GUIDANCE INDICATES MIN RH VALUES BELOW 35 PERCENT AND
THERE IS A FIRE DANGER STATEMENT FOR THE INTERIOR NORTH ZONES.  ALSO
OF NOTE IS THE CHANCE FOR ISOLATED STRONG STORMS PRODUCING GUSTY
OUTFLOW WINDS. SO THERE IS A POTENTIAL FOR LIGHTNING SPARKED
WILDFIRES WITH RAPID SPREAD.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...LASCODY
IMPACT WEATHER...MOSES
Hazardous weather outlook, May 22, 10:14 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
1114 AM EDT TUE MAY 22 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230315-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1114 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THOUGH LOW LEVEL MOISTURE REMAINS LIMITED ACROSS THE REGION
TODAY...VERY WARM SURFACE TEMPERATURES AND COLD UPPER LEVEL
TEMPERATURES WILL LEAD TO A VERY UNSTABLE ATMOSPHERE THIS
AFTERNOON AND EVENING. THE DRY AIR WILL LIMIT COVERAGE OF STORMS
THROUGH THE DAY...THOUGH SLIGHTLY HIGHER MOISTURE ACROSS
OKEECHOBEE AND THE TREASURE COAST WILL LEAD TO SLIGHTLY HIGHER
COVERAGE.

SHOWERS AND STORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON
ACROSS OKEECHOBEE...SAINT LUCIE AND MARTIN COUNTIES AS THE EAST
COAST SEA BREEZE INTERACTS WITH THE LAKE OKEECHOBEE BOUNDARY.
DEVELOPMENT OF SHOWERS AND STORMS FURTHER NORTH IS NOT EXPECTED
UNTIL THE LATE AFTERNOON OR EARLY EVENING WHEN A COLLISION BETWEEN
THE EAST AND WEST COAST SEA BREEZE BOUNDARIES OCCURS OVER THE
ORLANDO METRO. SHOWERS AND STORMS WILL GENERALLY MOVE TO THE EAST AT
10 TO 15 MPH.

THOUGH STORM COVERAGE WILL BE LIMITED TODAY...ANY STORMS THAT
INITIATE WILL BE CAPABLE OF BECOMING STRONG TO SEVERE AND
PRODUCING FREQUENT LIGHTNING STRIKES...GUSTY WINDS IN EXCESSIVE OF 50
MPH...AND COIN SIZED HAIL.

.MARINE THUNDERSTORM GUST IMPACT...
SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ACROSS THE TREASURE
COAST AND OKEECHOBEE COUNTY BY EARLY AFTERNOON ALONG THE
INTERACTION OF THE EAST COAST AND LAKE OKEECHOBEE SEA BREEZES.
MORE ISOLATED ACTIVITY WILL DEVELOP FURTHER NORTH DURING THE LATE
AFTERNOON AND EARLY EVENING WITH THE COLLISION OF THE EAST AND
WEST COAST SEA BREEZES. SHOWERS AND STORMS TODAY ARE EXPECTED TO
MOVE TO THE EAST OVER THE INTRACOASTAL AND LOCAL ATLANTIC AT
AROUND 15 KNOTS.

.FIRE WEATHER IMPACT...
VERY WARM TEMPERATURES WILL LEAD TO LOW AFTERNOON RELATIVE
HUMIDITY VALUES OVER INTERIOR SECTIONS...MAINLY NEAR AND WEST OF
INTERSTATE 4. THIS WILL RESULT IN A HIGH FIRE DANGER THROUGH LATE
AFTERNOON.

.RIP CURRENT IMPACT...
EAST SWELLS IMPACTING THE BEACHES WILL PRODUCE DANGEROUS RIP
CURRENTS...ESPECIALLY ALONG PIERS AND JETTIES. LONGSHORE CURRENTS
WILL REMAIN STRONGER THAN NORMAL.

CHECK WITH THE LOCAL BEACH PATROL ABOUT SURF ZONE HAZARDS. ONLY SWIM
WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
DRIER AIR WILL KEEP HIGHEST STORM CHANCES CONFINED TO AROUND LAKE
OKEECHOBEE AND THE TREASURE COAST THROUGH MIDWEEK. INCREASING
CHANCES FOR STORMS SHOULD GRADUALLY SHIFT NORTHWARD DURING THE
LATE PART OF THE WEEK AND INTO THE WEEKEND.

A LINGERING LONG PERIOD SWELL WILL KEEP AN ELEVATED RISK FOR RIP
CURRENTS THIS WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

SEDLOCK/MOSES

In the hours before

Special weather statement, May 22, 1:15 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT TUE MAY 22 2012

FLZ054-221900-
INDIAN RIVER-
215 PM EDT TUE MAY 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER EASTERN INDIAN RIVER
COUNTY...

* UNTIL 300 PM EDT.

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER VERO
BEACH HIGHLANDS...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE POINTE WEST AND SOUTH BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2755 8035 2756 8058 2782 8046 2778 8039
      2775 8038 2763 8034 2762 8033 2760 8032
      2756 8032
TIME...MOT...LOC 1815Z 220DEG 4KT 2756 8043

BOWEN
Special weather statement, May 22, 1:50 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT TUE MAY 22 2012

FLZ054-059-221930-
INDIAN RIVER-ST. LUCIE-
250 PM EDT TUE MAY 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN INDIAN RIVER
COUNTY...NORTHEASTERN ST. LUCIE COUNTY...

* UNTIL 330 PM EDT.

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 5 MILES WEST
OF LAKEWOOD PARK...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE QUEENS COVE...VERO BEACH HIGHLANDS...SAINT
LUCIE VILLAGE AND SOUTH BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2741 8052 2757 8062 2771 8037 2763 8034
      2762 8033 2759 8032 2759 8031 2756 8032
      2750 8029
TIME...MOT...LOC 1850Z 242DEG 16KT 2753 8047

BOWEN

The radar

The Melbourne radar (KMLB), 69 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Lucie

When
May 22, 1:57 PM EST
Where
St. Lucie County, 4.95 mi W of Viking
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.520, -80.450

SKYWARN spotter observed dime to quarter-sized hail in the Spanish Lakes Fairway housing development near the intersection of Indrio Rd. and I-95.

Hail, St. Lucie

When
May 22, 2:02 PM EST
Where
St. Lucie County, 1.96 mi WNW of Viking
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.540, -80.400

SKYWARN spotter observed quarter-sized hail in Lakewood Park.

Thunderstorm Wind, St. Lucie

When
May 22, 2:20 PM EST
Where
St. Lucie County, 0.61 mi W of Ft Pierce St Lucie A
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
27.500, -80.380

The St. Lucie County International Airport ASOS (KFPR) measured a thunderstorm wind gust of 55 kt/63 mph.

Hail, St. Lucie

When
May 22, 2:35 PM EST
Where
St. Lucie County, 1.96 mi WNW of Viking
Measured
1.25 in hail
Reported by
Public
Coordinates
27.540, -80.400

WPTV relayed public report of dime to half dollar-sized hail in the Lakewood Park area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374479, 374480, 374482, 374483.